Alert archive / Mississippi / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 277, NWS Memphis, TN

June 9, 2010Alcorn County, Prentiss County, Tippah County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 9, 2010, 3:17 PM CDT for Alcorn County, Prentiss County, Tippah County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2010, 3:17 PM CDT (20:17 UTC)
Expired
Jun 9, 2010, 3:47 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Alcorn County, MS, Prentiss County, MS, Tippah County, MS

The radar

The Columbus AFB radar (KGWX), 100 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:06 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 9, 3:06 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
306 PM CDT WED JUN 9 2010

.DISCUSSION...

CURRENTLY...A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS
THE MID SOUTH THIS AFTERNOON. TEMPS ARE GENERALLY AROUND 90 WITH
DEWPOINTS IN THE LOWER TO MID 70S. SEVERAL OUTFLOW BOUNDARIES
CRISSCROSS THE REGION LEFTOVER FROM PREVIOUS CONVECTIVE ACTIVITY.
THESE BOUNDARIES COMBINED WITH A WEAK UPPER LEVEL DISTURBANCE HAVE
RESULTED IN ISOLATED TO SCATTERED THUNDERSTORMS ACROSS WEST
TENNESSEE INTO NORTH MISSISSIPPI. THIS AREA OF DEVELOPMENT IS
COINCIDENT WITH THE AXIS OF GREATEST INSTABILITY AS WELL WITH
SBCAPES RANGING FROM 3500-4000 J/KG.

THROUGH THIS EVENING...THINKING RIGHT NOW IS THAT PRECIP CHANCES
ARE LOWEST ACROSS EXTREME NORTHEAST AR AND INCREASE TOWARD THE
SOUTHEAST. THERE SEEMS TO BE A MORE STABLE AREA ACROSS EASTERN AR
AND THE MISSOURI BOOTHEEL WHICH IS MARKED ON VISIBLE SATELLITE
IMAGERY BY LESS CU DEVELOPMENT. THIS AREA IS PROBABLY A LEFTOVER
COLD POOL FROM AN OLD MCS. TO THE SOUTHEAST OF THIS AREA THE
AIRMASS IS VERY MOIST AND UNSTABLE AND CONVECTION SHOULD CONTINUE
TO DEVELOP LATE THIS AFTERNOON INTO THE EARLY EVENING. WE ARE A
LITTLE SURPRISED THAT THE DEVELOPMENT SO FAR HAS BEEN SO MARGINAL.
ONE WOULD THINK MID LEVEL WINDS OF 20-25 KTS WOULD BE ENOUGH TO
ORGANIZE A FEW SEVERE STORMS WHEN SBCAPES ARE APPROACHING 4000
J/KG. NEVERTHELESS IT APPEARS THAT BEST CHANCE FOR SEVERE STORMS
OVER THE NEXT FEW HOURS WILL BE SOUTHEAST OF A MARTIN TENNESSEE TO
WYNNE ARKANSAS LINE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
THREATS WITH LOCALIZED FLASH FLOODING ALSO POSSIBLE SINCE PRECIP
H2O VALUES ARE AROUND 2 INCHES.

ALSO...THERE IS A AREA OF THUNDERSTORMS OVER SOUTHWEST ARKANSAS
ASSOCIATED WITH THE UPPER LOW OVER EAST TEXAS THAT IS A LITTLE
BIT OF A WILD CARD TONIGHT. MODELS DO NOT BRING THIS ACTIVITY INTO
THE REGION THOUGH RECENT 88D TRENDS INDICATE THAT IT IS MOVING
STEADILY TO THE NORTHEAST. IF THIS AREA CAN MAINTAIN ITS
ORGANIZATION IT COULD PROPAGATE INTO THE REGION LATER THIS
EVENING. SOMETHING TO WATCH.

LATER THIS EVENING THROUGH THE OVERNIGHT...CONVECTION SHOULD
DISSIPATE GRADUALLY WITH LOSS OF HEATING. LEFT A 20 POP DURING THE
OVERNIGHT HOURS TO COVER ANY STRAY ACTIVITY THAT MAY POP UP.
TEMPS WILL BE VERY MILD WITH LOWS IN THE LOWER TO MID 70S.

THURSDAY...MOIST AND UNSTABLE AIRMASS REMAINS OVER THE MID SOUTH.
LEFTOVER OUTFLOW BOUNDARIES WILL CONTINUE TO HELP TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS BY AFTERNOON. SOME STRONG STORMS ARE
POSSIBLE. HIGHS WILL GENERALLY BE AROUND 90 WITH DEWPOINTS IN THE
LOWER 70S.

THURSDAY NIGHT AND FRIDAY...THE UPPER LOW CURRENTLY OVER EAST
TEXAS WILL EVENTUALLY LIFT NORTHEAST INTO ARKANSAS THURSDAY NIGHT
AND THEN INTO SOUTHEAST MISSOURI ON FRIDAY. AS A RESULT EXPECT
MORE CHANCES FOR SHOWERS AND THUNDERSTORMS ESPECIALLY OVER THE
WEST HALF OF THE MID SOUTH. LOW TEMPS WILL BE MILD AGAIN THURSDAY
NIGHT WHILE HIGHS ON FRIDAY WILL RANGE FROM THE MID 90S ACROSS
NORTHEAST MISSISSIPPI TO THE UPPER 80S ACROSS NORTHEAST ARKANSAS.

FRIDAY NIGHT THROUGH SUNDAY...AN UPPER RIDGE TAKES HOLD DURING
THIS TIME FRAME. THE AREA WILL BE CAPPED AND THIS WILL LIMIT ANY
CONVECTIVE DEVELOPMENT. LOWS WILL BE IN THE 70S WITH HIGHS IN THE
MID 90S. HEAT INDEX VALUES WILL BE IN THE LOW 100S. BY SUNDAY
AFTERNOON A FRONT MAY START TO ENCROACH ON NORTHERN SECTION SO
CONTINUED SLIGHT CHANCE POPS THERE.

MONDAY THROUGH WEDNESDAY...LONG RANGE MODELS ARE IN DISAGREEMENT
DURING THIS PERIOD. THE GFS PUSHES A FRONT THROUGH THE REGION
MONDAY AND MONDAY NIGHT WHILE THE ECMWF KEEPS THE RIDGE OVER THE
AREA. FOR NOW WILL CONTINUE WITH THE PREVIOUS FORECAST AND THE GFS
WHICH INCLUDES PRECIP CHANCES EARLY IN THE WEEK AND SLIGHTLY
COOLER TEMPS. HOWEVER IF THE ECMWF IS CORRECT EXPECT LITTLE RAIN
AND HOT WEATHER INTO THE MIDDLE OF NEXT WEEK.

SJM

&&

.AVIATION...

18Z TAFS

CONVECTIVE TRENDS ARE BEING MONITORED THIS AFTERNOON AND IS THE
MAIN FORECAST CONCERN FOR THE PERIOD. SATELLITE INDICATES AN
ORGANIZED COLD POOL EXPANDING SOUTH AND EASTWARD FROM NORTHEAST
ARKANSAS AS A RESULT FROM LAST NIGHT/S THUNDERSTORMS IN MISSOURI.
THIS WILL LIKELY HAMPER MUCH THUNDERSTORM ACTIVITY NEAR KJBR FOR
TODAY...BUT A FEW CB/S REMAIN POSSIBLE. IT MAY ALSO CAUSE ACTIVITY
TO DECREASE NEAR KMKL LATER THIS AFTERNOON IF IT CONTINUES TO
EXPAND EASTWARD.

KMEM IS ON THE LEADING EDGE OF THIS STABLE AIR AND MAY BE IN A
GOOD PLACE FOR DEVELOPING STORMS DURING THE EARLY TO MIDDLE AFTERNOON
IF IT DOESN/T PROGRESS MUCH FURTHER SOUTH.

KTUP LOOKS LIKE THE BEST PLACE TO BE FOR ADDITIONAL DEVELOPMENT
THIS AFTERNOON. VERY UNSTABLE AIR IS PRESENT OVER MUCH OF NORTHERN
MS WITH PLENTY OF OUTFLOW BOUNDARIES TO KICK OFF CONVECTION.

WILL MENTION VCTS AND A TEMPO FOR TS AT KMKL...KMEM...AND KTUP FOR
PORTIONS OF THIS AFTERNOON. HAVE LEFT OUT MENTION AT KJBR.

SOME MVFR VIS POSSIBLE AT KMKL AND KTUP OVERNIGHT AS WINDS BECOME
NEARLY CALM.

MORE SCATTERED STORMS POSSIBLE BY LATE THURSDAY MORNING BUT LEFT
OUT MENTION OTHER THAN CB DUE TO MUCH UNCERTAINTY OF TIMING AND
PLACEMENT.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  92  75  92 /  30  40  20  40
MKL  72  89  72  91 /  30  50  20  30
JBR  72  90  72  88 /  30  40  30  50
TUP  73  91  73  94 /  30  50  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 9, 3:15 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT WED JUN 9 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
315 PM CDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS SOUTH OF A WYNNE ARKANSAS
TO MARTIN TENNESSEE LINE. THE COMBINATION OF A WARM...MOIST AND
UNSTABLE AIRMASS...SEVERAL OUTFLOW BOUNDARIES...AND AN APPROACHING
FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF THE MID SOUTH. SOME STORMS MAY BECOME SEVERE. LARGE
HAIL...DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN
THREATS FROM THESE STORMS. THE THREAT FOR SEVERE STORMS SHOULD
DIMINISH BY 9 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG STORMS WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND
EVENING HOURS THURSDAY AND FRIDAY.

HOT AND HUMID WEATHER WILL PUSH HEAT INDICES TO BETWEEN 100 AND
105 DEGREES BY NEXT WEEKEND. HEAT ADVISORIES MAY BECOME NECESSARY
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

SJM/KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:59 PM CDTFlash Flood WarningMEGHardin, McNairy4 hr
Jun 9, 5:11 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton49 min
Jun 9, 6:16 PM CDTFlash Flood WarningMEGDecatur5 hr
Jun 9, 6:44 AM CDTFlash Flood WarningMEGAlcorn, Benton, Marshall, Prentiss, Tippah, Union2 hr
Jun 9, 6:46 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Monroe3 hr
Jun 9, 4:20 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe, Tishomingo40 min
Jun 9, 5:10 PM CDTFlash Flood WarningMEGItawamba, Lee, Monroe2 hr
Jun 9, 5:35 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe40 min
Jun 9, 5:48 PM CDTSevere Thunderstorm WarningMEGMonroe42 min
Jun 9, 6:19 PM CDTFlash Flood WarningMEGMonroe8 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.